Winter Storm, Emmet
- When
- February 1, 12:00 AM CST to 5:00 PM CST
- Where
- Emmet forecast zone
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A major winter storm affected the entire state during the evening of 31 January into the evening of the 1 February. S.
Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A major winter storm affected the entire state during the evening of 31 January into the evening of the 1 February. The northern and southern branch of the jet stream phased over the central U.S. The southern branch drew tropical moisture north into the system as the northern branch brought down colder air. Low pressure organized over the southwest U.S. and moved into Kansas during the evening of the 31st, then tracked across Missouri and into Indiana on the evening of the 1st. Initially, a frontal boundary extended east-northeast out of the low pressure across Iowa. The precipitation fell as rain initially over much of the state. As colder air moved in from the north and west, the rain changed over to heavy wet snow. An extended period of snowfall of a half inch to an inch per hour occurred. Roads became hazardous with some even impassible. Numerous closures occurred. It was fortunate that the storm occurred on a weekend, which decreased the impact somewhat. During the overnight hours, a band of heavy snow set up across central into east central Iowa. These areas received in excess of a foot of snow. This area was generally from west of Des Moines, through Cedar Rapids, into the Quad Cities area. South of the band the snow amounts were generally in the 8 to 10 inch range as the dry slot from the system slowed snowfall rates. North of the band total snowfall was generally around 8 inches. The heavy consistency of the snow during the evening of the 31st into the early morning of the 1st caused power outages as the snow stuck to tree branches. At the peak of the storm, about 16,700 people were without power. As the storm progressed east, winds increased from the north. Winds of 20 to 35 MPH were common, with some gusts of 45 to 50 MPH observed on the 1st. The snow had become drier at that time and was more easily blown around. Blowing snow caused whiteout conditions at times with considerable drifting of the snow. Some of the heaviest snow fell over the central Iowa area. The NWS office in Johnston recorded 14.2 inches, Madrid in Boone County received 14.1 inches, 13.7 inches was reported in Saylorville and Ankeny in Polk County, with 13 inches in Altoona in Polk County. Cold air overspread the state with morning lows on the 2nd falling to zero to 15 below zero. The storm beginning time actually occurred on the 31st of January, though criteria was not met until the 1st of February. The snow started west of an Algona to Fort Dodge to Creston line by 1500 CST on the 31st, reached a Waterloo to Centerville line by 1900 CST on the 31st, and covered the entire CWA by 2100 CST on the 31st. There was one death from the storm. Police in Cass County reported that a woman died of exposure Sunday evening when attempting to get help after crashing her car. A female age 67 lost control and crashed into a ditch around 1630 CST Sunday near Atlantic. She left her car and tried to walk home. Her body was found about four hours later a few blocks from her car. The wind chill was 9 F below zero at the time and she was reportedly not dressed for the weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 31, 11:55 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1155 PM CST SAT JAN 31 2015 .UPDATE... ISSUED AT 824 PM CST SAT JAN 31 2015 AM GOING TO EXTEND THE WARNING THE REST OF THE WAY ACROSS THE STATE. AMOUNTS COMING IN THIS EVENING ARE HIGHER THAN EXPECTED...THOUGH WILL LIKELY SEE AMOUNTS A LITTLE LESS AFTER MIDNIGHT. SOME TWEAKING WITH AMOUNTS...BUT NOT MAJOR. && .SHORT TERM /TONIGHT/... ISSUED AT 329 PM CST SAT JAN 31 2015 MAIN CONCERNS CONTINUE THE TIMING OF THE CHANGEOVER AND EVENTUAL SNOWFALL RATES/AMOUNTS IN THE NEXT 12 TO 24 HOURS. WILL CONTINUE WITH HEADLINES FOR LONG DURATION EVENT WITH SNOWFALL RATES OF NEAR 1/2 INCH OR SLIGHTLY HIGHER PER HOUR OVERNIGHT ONCE THE MIX CHANGES OVER TO ALL SNOW. A SURFACE BOUNDARY CONTINUES OVER THE REGION FROM CARROLL TO NEAR WATERLOO AT 20Z. TEMPERATURES NORTHWEST OF THE BOUNDARY HAVE COOLED A FEW DEGREES AND THE PRECIPITATION HAS CHANGED OVER TO SNOW THERE. THE BOUNDARY CONTINUES TO DRIFT SOUTH THIS EVENING AS ISENTROPIC LIFT INCREASES AS THE H850 APPROACHES FROM THE SOUTHWEST. BY 06Z THE LOW WILL BE OVER NORTHERN KS WITH MODEST LIFT CONTINUING INTO THE BOUNDARY OVERNIGHT. INITIALLY THE BETTER LIFT IS ABOVE THE DENDRITIC LAYER SOUTH OF INTERSTATE 80 BEFORE 03Z. AFTER 03Z A BROAD ZONE OF MODEST LIFT DEVELOPS IN THE DENDRITIC LAYER AND CONTINUES THROUGH SUNDAY. LOOKING AT A XSECT FROM CARROLL...ACROSS THE WEST AND NORTHWEST THERE IS ALREADY SOME LIFT IN THE DENDRITIC LAYER WHICH GENERALLY REMAINS MODEST DURING THE EVENING AND OVERNIGHT HOURS. AS THE LOW DEEPENS SATURDAY MORNING THERE IS ALSO A HINT AT A DEFORMATION AXIS AND WEAK TROWAL DEVELOPING OVER SOUTH CENTRAL TOWARD EAST CENTRAL AREAS. THIS MAY HELP TO ENHANCE SNOWFALL AMOUNTS ALONG INTERSTATE 80 JUST TO THE EAST OF DES MOINES AFT 06Z THROUGH SUNDAY MORNING. OVERALL...SNOWFALL AMOUNTS SHOULD BE HIGHER ACROSS THIS AREA FOR THE STORM TOTAL. MODEL QPF HAS BEEN GENERALLY CONSISTENT WITH A RANGE OF .35 NORTHWEST TO NEAR 0.70 SOUTH/EAST OVERNIGHT. WITH SNOWFALL RATIOS OF 12 TO 14 OVERNIGHT...ABOUT 4 TO NEARLY 7 INCHES OF SNOW IS LIKELY BY 12Z SUNDAY GIVEN SOME OF THE PRECIP WILL FALL FIRST AS RAIN...SOME MELTING AND COMPACTION ISSUES AS WELL. WINDS OVERNIGHT REMAIN MODEST INITIALLY BETWEEN 10 TO 15 MPH THROUGH 12Z SOUTHEAST BUT INCREASE OVER NORTHERN AND NORTHEASTERN SECTIONS TO 15 TO 20 MPH TOWARD 12Z. GIVEN THE WET NATURE OF THE SNOW SOME BLOWING AND SETTLING WILL OCCUR...BUT NOT EXPECTING MORE THAN PATCHY BLOWING SNOW UNTIL 12Z NORTHWEST SECTIONS. ELSEWHERE ACROSS THE SOUTH THIS SHOULDN'T POSE ANY ADDITIONAL ISSUES. WITH TEMPERATURES BEGINNING ABOVE FREEZING IN THE SOUTHEAST/SOUTH AND DROPPING THIS EVENING...ROADS MAY BECOME SLUSHY/SLICK PRIOR TO SNOWFALL ACCUMULATING TO A GREAT DEGREE. THUS TRAVEL MAY BECOME HAZARDOUS EARLY DUE TO THIS RATHER THAN COMPLETELY SNOW COVERED ROADS INITIALLY. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 329 PM CST SAT JAN 31 2015 SNOW WILL BE ONGOING SUNDAY AS THE SURFACE LOW SLOWLY DRIFTS EASTERN MISSOURI. THE SNOW WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST THROUGH THE DAY BUT SHOULD LINGER IN THE SOUTHEAST FOR A FAIR PORTION OF THE AFTERNOON. THE UPPER LEVEL WAVE WILL TAKE ITS TIME PUSHING EAST AND BY 18Z IT WILL BARELY BE ACROSS THE MID SECTION OF THE STATE. THE BRUNT OF THE FORCING WILL BE EXITING THE EAST SHORTLY AFTER 18Z SO THE HEAVIEST SNOW WILL FALL BY THEN BUT WE WILL STILL SEE LIGHT ACCUMULATIONS IN THE SOUTHEAST THROUGH THE MID- AFTERNOON. BETWEEN 6AM AND 6 PM WE WILL GET ANOTHER 2 TO 4 INCHES ACROSS THE SOUTHEAST. I HAVE LINGERED SNOW IN THE FAR SOUTHEAST THROUGH EARLY EVENING. ALTHOUGH WE LOSE MOST OF THE FORCING...THE GFS HANGS ON TO SOME OF IT ACROSS OUR AREA IN THE 700-500 MB LAYER AND THE AXIS OF THE UPPER LEVEL WAVE WILL STILL BE IN THE FAR SOUTHEAST PORTION OF THE FORECAST AREA. WINDS CONTINUE FOR SUNDAY NIGHT AND MONDAY WITH WIND CHILLS SOLIDLY IN THE -10 TO -20 RANGE THROUGH MONDAY MORNING. WHILE THIS IS NOT QUITE ADVISORY CRITERIA IT WILL BE COLD. THE PATTERN REMAINS ACTIVE THROUGH MUCH OF THE LONG TERM PERIOD. ALL THE MODELS ARE DEPICTING ANOTHER SHORTWAVE DROPPING DOWN THE NW FLOW OVER THE REGION. THIS ONE IS NOT ANY WHERE NEAR THE STRENGTH OF THE WEEKEND SYSTEM BUT THERE IS SOME FORCING WITH IT AND WHILE MOISTURE IS LACKING THERE SHOULD BE ENOUGH FORCING TO SQUEAK OUT SOME LIGHT SNOW MONDAY AFTERNOON THROUGH MONDAY EVENING. AFTER THAT PASSES A LOW DEVELOPING IN THE PLAINS AND A WARM FRONT WILL TRY TO ESTABLISH ITSELF ACROSS MISSOURI. WHILE WE WILL NOT SEE THE REAL WARM AIR WE WILL BE CONSIDERABLY WARMER TUESDAY THAN WE WILL BE ON MONDAY. HOWEVER...I THINK MODELS ARE A BIT OPTIMISTIC WITH ALL THE FRESH SNOW COVER. ANOTHER SHORTWAVE DROPS DOWN INTO THE STATE ON TUESDAY AND WITH THE WARM ADVECTION WILL COME A LITTLE BETTER MOISTURE SO WE WILL BE SEEING SOME MEASURABLE SNOW AGAIN TUESDAY AFTERNOON INTO THE EVENING. CANADIAN HIGH PRESSURE WILL THEN SETTLE INTO THE STATE FOR WEDNESDAY INTO THURSDAY AND MORE COLD AIR WILL BE IN PLACE. TEMPS GO INTO THE COOLER AGAIN WITH HIGHS IN THE TEENS AND 20S AND LOWS IN THE SINGLE DIGITS ABOVE AND BELOW ZERO. ANOTHER SHORT WAVE WAS SUGGESTED BY SOME OF THE MEDIUM RANGE MODELS FOR THURSDAY/FRIDAY BUT THERE WAS NO CONSENSUS ON PRECIP AND SINCE FORECAST SOUNDINGS WERE VERY DRY I LEFT PRECIP OUT OF THIS PERIOD. FOR THE START OF THE WEEKEND ANOTHER SURFACE LOW AND WARM FRONT DEVELOPS OVER THE PLAINS AND THIS TIME THE BOUNDARY SHIFTS INTO IOWA. TEMPS WILL BE WARMER ONCE AGAIN...BUT TEMPERED BY GROUND COVER OF THE PREVIOUS SNOWS. && .AVIATION...01/06Z ISSUED AT 1150 PM CST SAT JAN 31 2015 LOW PRESSURE OVER CENTRAL KS WILL MOVE ACROSS NORTHERN MO SUNDAY AND TO THE EAST SUNDAY NIGHT. WIDESPREAD IFR TO LIFR CONDITIONS IN STRATUS AND SNOW TONIGHT AND SUNDAY. IMPROVEMENT FROM THE WEST WITH THE NWRN TAF SITES BECOMING HIGH MVFR IN THE EVENING AND THE SOUTHEAST SITES REMAINING IFR WELL INTO THE NIGHT. OUTLOOK...HIGH PRESSURE WILL BRING CLEARING LATE SUNDAY NIGHT INTO MONDAY. SERIES OF WEATHER SYSTEMS WILL BRING SNOW AND LOWER CLOUDS MONDAY NIGHT AND LATE TUESDAY AND TUESDAY NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 9 PM CST SUNDAY FOR ADAIR-ADAMS- APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL- CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && UPDATE...MS JAN 15 SHORT TERM...REV LONG TERM...FAB AVIATION...MS JAN 15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 841 PM CST SAT JAN 31 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-020245- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 841 PM CST SAT JAN 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WARNING IS IN EFFECT FOR THE AREA SUNDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH SNOWFALL REPORTS ARE MUCH APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CST SAT JAN 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM SNOW ALTOONA 41.65N 93.48W
01/31/2015 M4.6 INCH POLK IA PUBLIC
REPORT VIA SOCIAL MEDIA
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CST SAT JAN 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM SNOW 2 ENE FORT DODGE 42.52N 94.15W
01/31/2015 M4.0 INCH WEBSTER IA COCORAHS
&&
BSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 PM CST SAT JAN 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM SNOW 4 S PLEASANT HILL 41.53N 93.53W
01/31/2015 M3.8 INCH POLK IA PUBLIC
REPORT VIA SOCIAL MEDIA
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1142 PM CST SAT JAN 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM SNOW NEWTON 41.70N 93.05W
01/31/2015 M3.5 INCH JASPER IA PUBLIC
UPDATED REPORT VIA SOCIAL MEDIA
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CST SAT JAN 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM SNOW JAMAICA 41.85N 94.31W
01/31/2015 M4.3 INCH GUTHRIE IA PUBLIC
REPORT VIA SOCIAL MEDIA
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 PM CST SAT JAN 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM SNOW 2 SSW AMES 42.00N 93.64W
01/31/2015 M4.7 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA
&&
BSSThe national radar mosaic for the moment the first event began.
51 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Cass | 2015-02-01 | 67 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550768, 550769, 550770, 550771, 550772, 550773, 550774, 550776, 550777, 550778, 550779, 550780, 550781, 550782, 550783, 550784, 550785, 550786, 550787, 550788, 550789, 550790, 550791, 550792, 550793, 550794, 550795, 550796, 550797, 550798, 550799, 550800, 550801, 550802, 550803, 550804, 550805, 550806, 550807, 550808, and more.